Alert archive / California / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 1, NWS Eureka, CA

July 22, 2020Trinity County, California

NWS Eureka, CA issued this severe thunderstorm warning at Jul 22, 2020, 3:30 PM PDT for Trinity County, California. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2020, 3:30 PM PDT (22:30 UTC)
Expired
Jul 22, 2020, 3:45 PM PDT
In force
15 min
Issued by
NWS Eureka, CA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Trinity County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 90 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 10.5 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2020-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2020-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1485 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

308 
WUUS56 KEKA 222230
SVREKA
CAC105-222245-
/O.NEW.KEKA.SV.W.0001.200722T2230Z-200722T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eureka CA
330 PM PDT Wed Jul 22 2020

The National Weather Service in Eureka California has issued a

* Severe Thunderstorm Warning for...
  West central Trinity County in northwestern California...

* Until 345 PM PDT.

* At 330 PM PDT, a severe thunderstorm was located near Hayfork, and
  is nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Hayfork and Big Bar. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4075 12318 4060 12311 4055 12327 4058 12335
      4070 12337
TIME...MOT...LOC 2230Z 104DEG 2KT 4064 12323 

HAIL...1.00IN
WIND...60MPH
 
$$

Garner
1 follow-up statement
648 
WWUS56 KEKA 222244
SVSEKA

Severe Weather Statement
National Weather Service Eureka CA
344 PM PDT Wed Jul 22 2020

CAC105-222253-
/O.EXP.KEKA.SV.W.0001.000000T0000Z-200722T2245Z/
Trinity CA-
344 PM PDT Wed Jul 22 2020

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL TRINITY COUNTY
WILL EXPIRE AT 345 PM PDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 4075 12318 4060 12311 4055 12327 4058 12335
      4070 12337
TIME...MOT...LOC 2243Z 104DEG 2KT 4064 12324 

$$

Garner

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:00 PM PDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 22, 2:00 PM PDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
200 PM PDT Wed Jul 22 2020

.SYNOPSIS...Isolated thunderstorms will be possible over portions of
Trinity and northeastern Mendocino counties this afternoon.
Otherwise, warm to locally hot afternoon conditions accompanied by
near zero rain chances will occur across the interior during the
next seven days. Meanwhile, cool and cloudy conditions can be
expected along the coast during the foreseeable future.

&&

.DISCUSSION...A weak upper low was centered over the Bay Area this
afternoon. Lobes of modest ascent were evident in water vapor
imagery rotating around the low, and model guidance shows a plume of
steep midlevel lapse rates spreading west across NWRN CA. Those
features combined with PWAT values near 1.0 inch, and surface
dewpoints in the mid 50s are aiding in isolated thunderstorm
development, which will continue through early evening. The
strongest boundary layer destabilization is occurring over the
Trinity Alps and Yolla Bolly Mountains, which will be the most
favored locations for storm initiation. Vertical wind shear is
weak, however, a substantial amount of DCAPE exists per SFCOA
guidance, and CAPE in the -10 to -30 C layer ranges from 200 to
500 J/kg. Thus, thunderstorm wind gusts to 40 mph and hail near a
half inch in diameter will be possible with the strongest storms.

Storms are forecast to dissipate later this evening as the boundary
layer stabilizes. Dry weather will then be probable across the
region during the next seven days. Temperatures over the interior
will be warm to locally hot, and channeled valley winds could become
gusty during the afternoons and evenings. Otherwise, periods of
marine stratus will be probable along the coast during the night,
with partial clearing taking place during the afternoon.

JMG

&&

.AVIATION...The marine layer remains in place along the coast
this afternoon. Some locations have cleared out as of 1 pm, but
these locations are expected to quickly fill in again after 5 or
6 pm this evening. Visibilities are not expected to drop much
below a mile tonight as the marine layer remains around 2,000 feet
deep. Southerly winds will persist tonight in Mendocino county
and it is possible some stratus may briefly make it into KUKI
tonight, but confidence is low on this so have only included a
scattered group in the TAF. Late tonight into Thursday offshore
flow starts to pick up slightly as the upper level low moves out
of the area and a trough passes the area. Models are indicating a
slightly better chance of clearing in the afternoon on Thursday,
but stratus is still expected to return Thursday night. MKK

&&

.MARINE...Small Craft Advisories remain for the outer waters
through tonight, and the southern inner waters beginning this
evening. Have extended the southern outer waters through Friday
night. Winds to the lee of Cape Mendocino will have started to
increase this afternoon and will remain elevated through Thursday.
Moderate to locally strong northerly winds will continue to
expand across the coastal waters through Friday. This will occur
as a thermal trough over interior northern California shifts
inland, allowing the stronger pressure gradient offshore to creep
closer to the coast. While there may be a brief window of sub-
advisory conditions for the northern waters on Thursday, otherwise
advisories will likely need to be expanded across most of our
coastal waters through Friday. Have not extended the other
advisories as it looks like there will be a break in the stronger
winds Thursday afternoon and Friday. MKK/AAD

All signs continue to point toward weakening Pacific high
pressure late in the weekend and early next week, while the
thermal trough shifts closer to the coast. This pattern would
allow for very light winds and low seas across the inner waters,
and substantially better conditions across much of the outer
waters as well. /AAD

&&

.FIRE WEATHER...Isolated dry thunderstorms are expected this
afternoon and evening across portions of the interior mountains,
particularly in the vicinity of the Trinity Alps and Yolla Bolly
Mountains. Conditions will be very similar to yesterday, such
that dry thunder coverage will not be sufficient to warrant the
issuance of a Red Flag Warning. However, given the dry state of
local fuels, any cloud to ground lightning strikes that occur
will have the potential to ignite new fires.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...None.
NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory until
     noon PDT Thursday for PZZ470.

     Small Craft Advisory from 8 PM this evening to 3 AM PDT Friday
     for PZZ455.

     Small Craft Advisory until 10 PM PDT Friday for PZZ475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Jul 22, 4:27 AM PDT, 11 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
427 AM PDT Wed Jul 22 2020

CAZ101-103-104-109-112-231130-
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-Southwestern Mendocino Interior-
427 AM PDT Wed Jul 22 2020

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ107-108-111-231130-
Northern Trinity-Southern Trinity-Northeastern Mendocino Interior-
427 AM PDT Wed Jul 22 2020

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

Hot afternoon temperatures are expected in low elevations, reaching
the mid 90s to near 100 in many areas.

Isolated thunderstorms will be possible near the Yolla Bolly
mountains and Trinity Alps this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ102-105-106-110-113>115-231130-
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-Northwestern Mendocino Interior-
Southeastern Mendocino Interior-Northern Lake County-
Southern Lake County-
427 AM PDT Wed Jul 22 2020

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

Hot afternoon temperatures are expected in low elevations, reaching
the mid 90s to near 100 in many areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 22, 2:42 PM PDT, 48 minutes before
Special Weather Statement
National Weather Service Eureka CA
242 PM PDT Wed Jul 22 2020

CAZ108-222215-
Southern Trinity-
242 PM PDT Wed Jul 22 2020

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL TRINITY COUNTY...

At 241 PM PDT, a strong thunderstorm was located near Forest Glen, or
14 miles southwest of Hayfork, moving southwest at 20 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

This storm will remain over mainly rural areas of west central
Trinity County.

LAT...LON 4057 12332 4043 12323 4036 12347 4056 12348
TIME...MOT...LOC 2141Z 066DEG 17KT 4047 12339

Garner
Special weather statement, Jul 22, 3:10 PM PDT, 20 minutes before
Special Weather Statement
National Weather Service Eureka CA
310 PM PDT Wed Jul 22 2020

CAZ107-108-222245-
Southern Trinity-Northern Trinity-
310 PM PDT Wed Jul 22 2020

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL TRINITY COUNTY...

At 309 PM PDT, a strong thunderstorm was located 8 miles west of
Hayfork, moving north at 10 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Hayfork and Big Bar.

LAT...LON 4043 12329 4048 12344 4072 12336 4077 12319
      4063 12309
TIME...MOT...LOC 2209Z 198DEG 8KT 4054 12330

Garner

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 2:42 PM PDTSpecial Weather StatementEKATrinity33 min
Jul 22, 3:10 PM PDTSpecial Weather StatementEKATrinity35 min
Jul 22, 3:48 PM PDTSpecial Weather StatementEKATrinity42 min
Jul 22, 4:11 PM PDTSpecial Weather StatementEKATrinity49 min
Jul 22, 4:13 PM PDTSevere Thunderstorm WarningEKATrinity32 min
Jul 22, 4:44 PM PDTSpecial Weather StatementEKATrinity46 min

Nearby

Severe Thunderstorm Warnings in California, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.